Cannabis Hyperemesis Syndrome
Free Resource (Video, Article, Pod Cast or Other)
Recognizing the unknown effects of marijuana usage.
I had recently admitted a young male to the hospital for excessive weight loss with vague abdominal pain over the last 6 month. He has no prior medical history and has not seen a physician. He has not been trying to loss weight though states has had nausea and vomiting leading to poor oral intake. He chronically smokes marijuana everyday and thought continuing to use it will improve his nausea and appetite. He takes no other medications. He was found to have signs of malnutrition and electrolyte abnormalities reflecting dehydration so he was started on IV fluids. His work up revealed a normal abdominal CT and no signs of hypothyroidism, diabetes, or pancreatitis. He was started on Zofran for nausea and he was able to tolerate oral nutrition.
The use of marijuana has risen over the last decade with legalization and medical usage. Marijuana is thought to improve appetite and used for numerous medical condition. But many people do not know of the toxic affects on the body. Accelerated heart rate and respiratory rate and elevated blood pressure can occur. Pulmonary issues like asthma exacerbation or pneumothorax has been associated with inhalation usage. Ironically, many who believe that the drug can help nausea and vomiting can develop Cannabis hyperemesis syndrome (CHS). They continue to use marijuana when it is the source of their symptoms. The treatment is using antiemetics, IV fluid resuscitation for dehydration, capsaicin cream applied to the abdomen for pain relief (limited studies to support this treatment) along with cessation of marijuana usage.
As a physician, I have seen many individuals who chronically use recreational and medicinal marijuana. I believe that within time, health problems associated with marijuana will start to arise now that it is more acceptable and even legal in some states (just like cigarette usage has been linked to cancer and emphysema). People should understand that this is not a benign drug and health issues can be linked to it usage.